Kentucky, 2011

Drought in Kentucky, January 1 to 31, 2011

January 1 to 31, 2011 · NWS PAH · 22 events in 22 counties and zones

Severe drought lingered across parts of western Kentucky. This drought began during the summer of 2010, and a cold and dry January resulted in little improvement.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought lingered across parts of western Kentucky. This drought began during the summer of 2010, and a cold and dry January resulted in little improvement. Only 1.14 inches of precipitation fell at Paducah in January, compared to a normal amount of almost 3.5 inches. Drought conditions at the end of the month ranged from moderate across the Ohio River counties to severe along the Tennessee border. Subsoil moisture remained low. Long-term moisture deficits were reflected in below normal streamflows on some waterways. Agricultural impacts were minimal since the growing season ended in the fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 6:38 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Dec 31, 6:38 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CST FRI DEC 31 2010

.UPDATE...
WE DROPPED THE TOR WATCH FOR THE REMAINDER OF THE AREA. ALSO WE
HAD TO ADJUST TEMPS BACK UP THROUGH THE EVENING HOURS AS THE
FRONT IS STILL APPROACHING FROM THE WEST. MOST OF THE LEADING
EDGE CONVECTION IS WELL AHEAD OF THE ACTUAL FRONT. UPDATES ARE
GOING OUT NOW.

..NOLES..

&&

.DISCUSSION...
APPROACHING LINE OF CONVECTION TO ENCOUNTER AS FORECAST 500J
SURFACE BASED CAPES WITH SURFACE LI'S TO ZERO/-1 AS WELL AS
EXISTENT ELEVATED INSTABILITY. PROBLEM IS FRONT IS OCCLUDING ON
ITS MOVE EASTWARD AND WITH TIME WILL LOSE WHAT MARGINAL SURFACE/LOW
LAYER INSTABILITY THERE IS. STILL IMPRESSIVE WIND FIELDS MEAN
THERE WILL BE PM THREAT FOR SVR/DAMAGING WINDS AND WITH HELICITYS
SUPPORTIVE OF TOR INCLUSION WE REMAIN UNDER TOR WATCH TIL 01Z WRN
1/2 FA. ANTICIPATE TRANSLATION TO MORE OF RAIN EVENT OVERNIGHT
WITH POPS SPIKING ERN 1/2 FA AND LOSING SURFACE BASED INSTABILITY
AND EVEN SOME OF THE ELEVATED INSTABILITY. WE'LL SEE HOW THIS
PLAYS OUT THOUGH INSOFAR AS IF THIS WILL OCCUR EVENING OR
OVERNIGHT AS SOME DISCUSSION OF EASTWARD EXPANSION OF WATCH FOR
LATER ALREADY OCCURRING...SHOULD BE ABLE TO HAVE BETTER READ ON
THAT IN 2-3 HOURS.

AFTER FROPA TONIGHT POPS END LATE TONIGHT/EARLY SATURDAY AND MORE
NORMAL WINTER WEATHER INFILTRATES FA IN ITS WAKE...TO CONTINUE
THROUGH NEXT WEEK. ALSO APPEARS TO BE DRY WEATHER THOUGH SOME GFS
FLIRTATIONS WITH POPS IN THE FAR EXTENDED (DAYS 5-7) HAVE OCCURRED
PAST COUPLE RUNS...NO APPARENT COLLAB CONSENSUS FOR ITS INCLUSION
JUST YET.

&&

.AVIATION...
CIGS AROUND THE REGION ARE EXPECTED TO BE QUITE VARIABLE THIS AFTN
IN THE VICINITY OF A EWD MOVING PREFRONTAL SFC TROF...BUT SHOULD BE
MVFR MOST OF THE TIME INTO THE OVNGT HRS. VSBYS ASSOCIATED WITH A
WEAKENING LINE OF TSTMS AND SHWRS HAVE BEEN MOSTLY VFR. THIS IS
EXPECTED TO CONTINUE THROUGH THE AFTN AS THE ACTIVITY BECOMES MORE
SCT. HOWEVER THERE MAY BE A FLARE UP OF SHWR/POSSIBLE TSTM ACTIVITY
IN THE ERN THIRD OF THE REGION AROUND MIDNIGHT JUST AHEAD OF A
FAST-MOVING COLD FRONT. ALL PCPN SHOULD BE OUT OF THE REGION BY 15Z
SAT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Dec 31, 11:53 AM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1153 AM CST FRI DEC 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1153 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND PORTIONS OF EXTREME SOUTHWEST KENTUCKY UNTIL
700 PM. REFER TO THE WATCH FOR DETAILS.

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE REGION
TONIGHT...BRINGING A SLIGHT RISK OF SEVERE STORMS WITH DAMAGING
WINDS AS THE PRIMARY SEVERE WEATHER THREAT. LIGHTNING AND HEAVY
RAIN WILL ALSO ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR THE WATCH AREA IS REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Ballard

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Other Federal Agency
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Other Federal Agency
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Other Federal Agency
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Other Federal Agency
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
Other Federal Agency
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Other Federal Agency
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Other Federal Agency
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Other Federal Agency
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Graves forecast zone
Reported by
Other Federal Agency
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Other Federal Agency
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Other Federal Agency
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Other Federal Agency
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Other Federal Agency
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Other Federal Agency
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
Other Federal Agency
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Todd forecast zone
Reported by
Other Federal Agency
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Other Federal Agency
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273065, 273066, 273067, 273068, 273069, 273070, 273071, 273072, 273073, 273074, 273075, 273076, 273077, 273078, 273079, 273080, 273081, 273082, 273083, 273084, 273085, 273086.